Hail, Reeves
- When
- May 10, 4:04 PM CST to 4:14 PM CST
- Where
- Reeves County, 2.39 mi NNW of Toyah Lake
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.360, -103.440
Hail damaged a vehicle's windshield on US Highway 285.
A lone supercell developed near the Davis Mountains and tracked northeast along the Pecos River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A lone supercell developed near the Davis Mountains and tracked northeast along the Pecos River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 1:24 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
224 PM CDT Wed May 10 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 220 PM CDT Wed May 10 2023
Ingredients are lining up for some active severe weather overnight
across portions of SE NM and the Permian Basin. Ahead of that we do
have a threat for isolated storms this afternoon across the Stockton
Plateau into southern and western portions of the Permian Basin. As
surface heating occurs within a semi-moist boundary layer we should
see convection develop off the Glass Mountains over the next few
hours. These storms may not make it too far east as they enter a
well-mixed environment where dewpoints drop into the 40s. These
storms will be capable of producing some hail, but mostly strong
wind gusts. Further west into SE NM, critical fire weather
conditions will continue with gusty winds and RHs near 10 percent.
Please see the fire weather discussion below.
Later tonight the dryline will retreat west and eventually slam into
a Pacific front somewhere across eastern NM. As this occurs a well-
timed shortwave associated with a potent upper trough over
north-central NM will eject across the region. Rapid thunderstorm
development is likely near and after 10 PM CDT across northern
Lea County before spreading east with time. Increasing moisture
and mid level shear amid a strengthening LLJ could yield a few
supercells capable of producing large hail, damaging winds, and
even a tornado or two. As the storms progress east overnight, a
squall line is likely to form and develop south toward I-20. As
this occurs, the threat will transition mostly to damaging winds,
but the threat for hail and even a tornado will still exist.
Storms will likely not exit the entire area until just before
sunrise as the Pacific front races east. Drier air will fill in
behind the front Thursday with any threat of storms staying east
and highs in the upper 80s to near 90.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 220 PM CDT Wed May 10 2023
A major change in the large-scale weather pattern arrives in the
extended forecast. By Friday, a blocking pattern sets up across the
CONUS. Large scale ridging develops across the southeastern US and
separately the western mountains with persistent troughing along the
Front Range. Several disturbances will be located within this larger
scale trough. One over the north-central Great Plains and another
across northern Mexico. The combination of these systems will act to
not only result in moisture return and dryline thunderstorms by
Friday afternoon but also pushes a cold front south into the region.
The front is forecast to arrive late Friday or early Saturday so
temperatures remain warm on Friday. Once the cold front arrives it
is expected to impinge on the better moisture, resulting in
additional shower and thunderstorm development. Between the
convection off the dryline, a developing surface low, and the cold
front, widespread slow-moving rainfall is expected late Friday
through at least Saturday morning. Some uncertainty on the timing of
the cold front is leading to an uncertain forecast for Saturday
afternoon. Precipitation may remain widespread with a slower front
or begin exiting the area with a faster front. Regardless, many
locations across the Permian Basin and Trans Pecos can expected 1-2+
inches of rainfall from this activity, especially with eastern
extent.
Heading into the remainder of the weekend and early next week, the
forecast becomes less clear. The cold front is expected to continue
advancing southeast of the area. Our region will be firmly within
the post-frontal airmass. Below average temperatures in the 70s can
be expected for most as a result. Continued showers and thunderstorm
chances may exist, especially during the afternoon and evening hours
but it may also remain dry. One possibility is weak instability and
isentropic ascent behind the front aides in continued precipitation
chances. The other possibility is mid-level dry air and increasing
stability associated with surface high pressure largely puts an end
to precipitation. Either way, there will be at least some much
needed rainfall and much cooler and more pleasant weather this
weekend through early next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Wed May 10 2023
VFR will prevail through the period. Southeast winds will become
gusty later this afternoon into the evening. A Pacific front will
bring a westerly shift to the winds overnight to all terminals.
Storms will likely develop along the front, but mainly affect KHOB
and possibly KMAF. Amendments are likely in later TAF issuances
as confidence on timing and location of storms increases.
&&
.FIRE WEATHER...
Issued at 220 PM CDT Wed May 10 2023
A Red Flag Warning is in effect for southeast New Mexico and the
Guadalupe Mountains this afternoon. Elevated winds combined with
very high ERCs and single digit minimum relative humidity is
resulting in critical fire weather conditions. There may be an
isolated thunderstorm late this evening across the southeastern New
Mexico plains, this would result in lightning and potentially gusty,
erratic winds should a storm develop. Winds become much weaker
tomorrow but single digit relative humidity encompasses the entire
region. A Fire Danger Statement may be needed for some portions of
the area. Beginning on Friday, moisture returns to the area with an
increasing chance of precipitation. This will end fire weather
concerns through at least early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 89 58 93 / 50 0 0 40
Carlsbad 55 86 53 92 / 0 0 0 10
Dryden 65 94 65 88 / 10 0 0 60
Fort Stockton 60 89 58 90 / 10 0 0 50
Guadalupe Pass 53 78 57 84 / 0 0 0 10
Hobbs 52 84 53 90 / 30 0 0 10
Marfa 46 82 46 86 / 0 0 0 50
Midland Intl Airport 61 87 58 92 / 40 0 0 40
Odessa 61 87 59 91 / 30 0 0 40
Wink 55 89 53 94 / 10 0 0 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...29
LONG TERM....91
AVIATION...29Hazardous Weather Outlook National Weather Service Midland/Odessa TX 216 PM CDT Wed May 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 216 PM CDT Wed May 10 2023 /116 PM MDT Wed May 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag is in effect for southeast New Mexico and the Guadalupe Mountains this afternoon and evening for critical fire weather conditions. Thunderstorms are possible across the southeast New Mexico plains and Permian Basin late this evening and overnight. Storms may be strong to severe, capable of producing large hail and damaging wind. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are expected for a large portion of the area on Thursday. Widespread showers and thunderstorms are possible Friday through the weekend, with potential for localized flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Wed May 10 2023
TXZ067-274-102245-
Ward TX-Reeves County Plains TX-
454 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of northwestern Pecos,
east central Reeves and central Ward Counties through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pecos, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Barstow, Toyah Lake, B F Goodrich Testing Track and Pecos
Municipal Airport.
This includes Interstate 20 between mile markers 40 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3165 10330 3165 10324 3135 10303 3129 10309
3116 10344 3130 10361
TIME...MOT...LOC 2154Z 228DEG 14KT 3130 10345
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail. Local standard time, as filed.
Hail damaged a vehicle's windshield on US Highway 285.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100080.